Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Goodland, KS

May 30, 2024Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at May 30, 2024, 7:14 PM MDT for Kit Carson County, Colorado. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2024, 7:14 PM MDT (01:14 UTC)
Expired
May 30, 2024, 8:46 PM MDT
In force
92 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 64 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

260 
WGUS53 KGLD 310114
FFWGLD
COC063-310415-
/O.NEW.KGLD.FF.W.0005.240531T0114Z-240531T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
714 PM MDT Thu May 30 2024

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Kit Carson County in east central Colorado...

* Until 1015 PM MDT.

* At 714 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3957 10227 3952 10216 3934 10237 3920 10265
      3936 10276 3957 10257

FLASH FLOOD...RADAR INDICATED

$$

JRM
1 follow-up statement
872 
WGUS73 KGLD 310246
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
846 PM MDT Thu May 30 2024

COC063-310256-
/O.CAN.KGLD.FF.W.0005.000000T0000Z-240531T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
846 PM MDT Thu May 30 2024

...FLASH FLOOD WARNING FOR NORTHEASTERN KIT CARSON COUNTY HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...

&&

LAT...LON 3957 10227 3952 10216 3934 10237 3920 10265
      3936 10276 3957 10257

$$

Trigg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:04 PM MDT, 3 hours 10 minutes earlier. Its key messages:

  • Daily chances for strong/severe thunderstorms producing locally excessive rainfall continues tonight through Saturday.
  • Warm/quite warm with only 20%-30% chances for thunderstorms Sunday through Tuesday. Highs in the 80s and 90s.
  • Dry Wednesday and Thursday with high in the 80s.
Area forecast discussion, May 30, 4:04 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
404 PM MDT Thu May 30 2024

.KEY MESSAGES...

- Daily chances for strong/severe thunderstorms producing
  locally excessive rainfall continues tonight through Saturday.

- Warm/quite warm with only 20%-30% chances for thunderstorms
  Sunday through Tuesday. Highs in the 80s and 90s.

- Dry Wednesday and Thursday with high in the 80s.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 200 PM MDT Thu May 30 2024

Tonight...another round of showers and thunderstorms are forecast to
move into western Kit Carson county by 6 PM MDT, continuing east or
east-southeast toward Highway 27 by 9 PM MDT. After 9 PM MDT, the
currently forecast is for these storms to continue moving toward the
east with possibly another cluster of thunderstorms to develop along
and north of the KS/NE border where convergence along a cold front
is forecast. The two separate areas/clusters of thunderstorms
may merge after midnight across Norton/Graham counties. Primary
hazards will be large hail, strong damaging wind gusts and
excessive rainfall that could produce flooding/flash flooding.
Those who received heavy rainfall Wednesday night would have a
heightened threat for flooding/flash flooding. Low temperatures
are forecast to be in the lower to upper 50s.

Friday-Friday night...despite some mid level dry air moving in
behind any morning convection, there remains ample moisture below
700mb to combine with daytime heating to support at least a 20%
chance for showers and thunderstorms during the day. Overnight,
another weather system moves off the Colorado front range and
through the area, supporting a chance for showers and thunderstorms.
High temperatures are forecast to be in the lower 70s to near 80
with low temperatures in the upper 40s to middle 50s.

Saturday-Saturday night...another round of showers and thunderstorms
are forecast during the afternoon and overnight hours as another
weather system moves through from the west. High temperatures rise
into the lower to middle 80s with low temperatures in the
lower 50s to around 60.

Sunday-Sunday night...a weak weather disturbance embedded within
nearly zonal flow aloft may trigger a few showers and thunderstorms
north of I-70 in the afternoon with coverage expanding to areas
generally east of Highway 27 overnight. High temperatures rise into
the upper 80s to lower 90s with low temperatures in the lower 50s to
lower 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Issued at 200 PM MDT Thu May 30 2024

Monday...presently, a generally dry forecast is anticipated as
moisture from 850-500mb is a bit drier compared to the past several
days. High temperatures are forecast to be in the 80s with low
temperatures in the middle 50s to lower 60s.

Tuesday...slight chance and low chance pops for showers and
thunderstorms exists in the afternoon through overnight hours as the
influence of a passing upper level low triggers a few storms. High
temperatures warm back up into the 90 to 95 degree range with low
temperatures in the 50s.

Wednesday...dry weather is currently forecast upper a building upper
level ridge. High temperatures cool a bit into the 80 to 85 degree
range with low temperatures in the 50s.

Thursday...dry weather is again forecast with high temperatures in
the lower to middle 80s and low temperatures in the 50s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 400 PM MDT Thu May 30 2024

Main focus for this evening lies with the again risk for showers
and storms where some may be severe. Overall confidence in
coverage and exact location of storms is still unfortunately low
as there are many subtle features today can make or break the
coverage and intensity of storms; so have opted to go with a
VCTS for each terminal for now. If a terminal is impacted then
sub VFR conditions would become likely. Storm chances will
diminish after sunrise with stratus lingering around for the
good portion of the day Friday with MVFR ceilings looking likely
at this time.

&&

.HYDROLOGY...
Issued at 513 AM MDT Thu May 30 2024

The flooding chance for parts of the area have increased today
with much of the area from Kit Carson [CO] county to Logan [KS]
county and south seeing a total of 2 to 5 inches across the past
two evenings. The main help in these areas is that they were
relatively dry before the storms moved through which has seemed
to help mitigate any potential flooding so far.

For today, we are watching for a couple of clusters to develop
in the area. Unfortunately, they are favoring the areas that
have seen the rainfall the past few days. These storms could
cluster and/or move slowly which would likely lead to another
few inches of rainfall. With soil saturation estimated to near
50% or more, flooding will become more likely, especially in an
instance where another quick 3+ inches falls.

Going into the weekend, the flooding threat continues though
Friday has a bit lower of a chance right now with the forecast
suggesting faster storms and lesser coverage. Saturday and
Sunday however have the chance to add more heavy rain to areas
that have already seen decent rain. Will need to see how much
the area gets today.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...99
LONG TERM...99
AVIATION...Trigg
HYDROLOGY...CA
Hazardous weather outlook, May 30, 2:40 PM MDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
240 PM MDT Thu May 30 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
240 PM MDT Thu May 30 2024 /340 PM CDT Thu May 30 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few clusters of strong to potentially severe thunderstorms are
forecast to impact various parts of the Tri-State area as early as 6
PM MDT, continuing through the overnight hours as they move to the
east. The primary hazards through 3 AM MDT include damaging wind
gusts up to 65 mph, hail up to the size of ping pong balls, and
locally excessive rainfall that could produce flooding or flash
flooding. A tornado threat exists through mid evening west of a line
from McCook to Colby and Cheyenne Wells. After 3 AM MDT, the primary
hazards appear to be hail under one inch in diameter, gusty winds
and locally excessive rainfall that could produce flooding or flash
flooding. Locations that received heavy rainfall Wednesday night
would have a heightened threat for flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Severe thunderstorms remain possible Friday and Saturday. Storms are
forecast to move from west to east across the area and potentially
produce large hail and wind gusts up to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
severe weather and flooding via telephone and social media.

In the hours before

Local storm report, May 30, 4:50 PM MDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
450 PM MDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Rain             Oakley                  39.13N 100.86W
05/30/2024  M1.10 Inch       Logan              KS   Public

            1-1.10 reported from yesterday.

&&

JTL
Local storm report, May 30, 4:53 PM MDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
453 PM MDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Rain             3 ENE Campus            39.15N 100.69W
05/30/2024  M1.20 Inch       Sheridan           KS   Public

            from yesterday.

&&

JTL
Local storm report, May 30, 4:54 PM MDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
454 PM MDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Rain             15 N Leoti              38.70N 101.31W
05/30/2024  M1.40 Inch       Logan              KS   Public

            from yesterday.

&&

JTL
Special weather statement, May 30, 6:05 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
605 PM MDT Thu May 30 2024

COZ091-310030-
Kit Carson County CO-
605 PM MDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KIT CARSON COUNTY
THROUGH 630 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Seibert, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible. Accumulating hail may be possible with this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10262 3940 10265 3931 10306 3957 10313
TIME...MOT...LOC 0004Z 078DEG 9KT 3948 10288

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Trigg
Local storm report, May 30, 6:23 PM MDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
623 PM MDT Thu May 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     Hail             3 E Vona                39.31N 102.69W
05/30/2024  E1.00 Inch       Kit Carson         CO   Trained Spotter

            mostly nickel size hail with a few quarter
            sized stones.

&&

JTL
Special weather statement, May 30, 6:32 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
632 PM MDT Thu May 30 2024

COZ092-310100-
Cheyenne County CO-
632 PM MDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 700 PM MDT...

At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kit Carson, or 26 miles west of Cheyenne Wells, moving north at 5
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kit Carson around 640 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3885 10290 3880 10264 3861 10276 3861 10277
      3870 10297
TIME...MOT...LOC 0032Z 195DEG 6KT 3874 10284

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Trigg

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:05 PM MDTSpecial Weather StatementGLDKit Carson25 min
May 30, 6:22 PM MDTSevere Thunderstorm WarningGLDKit Carson23 min
May 30, 6:32 PM MDTSpecial Weather StatementGLDCheyenne28 min
May 30, 6:43 PM MDTSevere Thunderstorm WarningGLDKit Carson47 min
May 30, 7:32 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma43 min
May 30, 8:07 PM MDTSevere Thunderstorm WarningGLDYuma38 min
May 30, 8:36 PM MDTAreal Flood AdvisoryGLDKit Carson3 hr
May 30, 8:38 PM MDTAreal Flood AdvisoryGLDKit Carson, Yuma4 hr
May 30, 8:46 PM MDTAreal Flood AdvisoryGLDKit Carson89 min
May 30, 9:32 PM MDTAreal Flood AdvisoryGLDYuma4 hr
May 30, 9:34 PM MDTAreal Flood AdvisoryGLDCheyenne5 hr
May 31, 12:59 AM MDTSpecial Weather StatementGLDKit Carson31 min
May 31, 1:23 AM MDTSpecial Weather StatementGLDKit Carson37 min

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.